Hail, Wyoming
- When
- May 13, 4:30 PM EST
- Where
- Wyoming County, Pineville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.580, -81.530
Record heat over the mountainous counties helped form convection in a moist environment during the early afternoon. Cells were slow moving.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Record heat over the mountainous counties helped form convection in a moist environment during the early afternoon. Cells were slow moving. New clusters of convection continued to form during the late afternoon into the evening hours on the periphery of earlier convection.
Some slow moving and small repetitive cells caused localized downpours. Since the ground was initially relatively dry, only localized minor flash flooding occurred. A few locations had wind damage and hail. Electricity interruptions were most common in Kanawha and Roane Counties.
After a warm and muggy night, new rounds of convection formed over the mountains by midday into the early afternoon on the 14th. This was ahead of a nearly stationary front in Ohio into Kentucky and Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 13, 3:17 PM EST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 417 PM EDT TUE MAY 13 2014 .SYNOPSIS... MOIST AIR MASS WITH SCATTERED THUNDERSTORMS LINGERS THROUGH WEDNESDAY. STRONG COLD FRONT CROSSES THURSDAY. UPPER TROUGH LINGERS THROUGH THE WEEKEND. A COOL...CANADIAN HIGH ARRIVES EARLY NEXT WEEK. && .NEAR TERM /THROUGH WEDNESDAY/... WARM MOIST CONDITIONS CONTINUE AS THE AREA REMAINS IN SOUTHERLY FLOW REACHING FOR NEAR RECORD TEMPERATURES. CONVECTION IS CURRENTLY DEVELOPING OVER MUCH OF THE AREA AS A FEW CUMULUS TOWERS ARE BEGINNING TO DEVELOP LIGHTNING. NO REAL FORCING MECHANISM APPARENT...SO WILL LEAVE SCATTERED COVERAGE AND WILL MAINTAIN HIGH UNCERTAINTY ON TIMING OF ANY ORGANIZED WAVES. UPPER LEVEL WIND PROFILES DO NOT SUPPORT MUCH IN TERMS OF STRONG ROTATING STORMS...SO THE OCCASIONAL LIGHTNING INFUSED STORM WITH HEAVY DOWNPOURS IN AIR WITH PRECIPITABLE WATER IN THE 1.75 INCH RANGE CAN BE EXPECTED. STORM SPEED IS LIKELY TO BE IN THE 15 TO 25 KT NORTH TO NORTHEAST MOVEMENT...SO ISOLATED FLOODING MAY BE A CONCERN ESPECIALLY IF STORMS REPEATEDLY HIT AN AREA. CONVECTION SHOULD DECREASE TO MORE ISOLATED COVERAGE OVERNIGHT. EXPECTING ANOTHER WARM MUGGY NIGHT WITH LOWLAND TEMPERATURES IN THE LOW TO MID 60S AS DEW POINTS HOVER IN THE SAME RANGE. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... SYSTEM WITH WINTER-LIKE AMPLITUDE IMPACTS THE AREA THIS PERIOD...THE IRONY BEING THE WARM SIDE OF THIS SYSTEM FEATURES A SUMMER-LIKE PATTERN. UPPER LEVEL SRN STREAM S/W TROUGH LIFTS OUT OF THE DEEP S WED AND WED NT...AND THEN SHEARS OUT THU AND THU NT...AS A NORTHERN STREAM S/W TROUGH COMES DOWN THE BACKSIDE OF THE LARGER L/W TROUGH. SFC LOW TRACKS FROM THE LOWER OHIO VALLEY TO THE EASTERN GREAT LAKES DURING THIS TIME. THIS LEAVES THE FCST AREA IN THE WARM SECTOR WED AND WED NT. WED WILL START SIMILAR TO TODAY...BUT THE WARM...DRY MORNING WILL THEN GIVE WAY TO A MORE CONVECTIVELY ACTIVE AFTERNOON COMPARED WITH THIS AFTERNOON. LOW LEVEL CONVERGENCE AXIS FORMS BY LATE WED OVER WESTERN PORTION OF FCST AREA...BENEATH UP TO AROUND 2500 J/KG OF CAPE...PW VALUES OF 1.4 TO 1.8 IN...AND LIFTED INDEX TO -2. WITH 30 TO 40 KTS OF FLOW INCLUDING SOME DIRECTIONAL SHEAR AHEAD OF THE SFC TROUGH...THUNDERSTORMS CAN BECOME QUITE STRONG AND HEAVY...AND PRODUCE AT LEAST SMALL HAIL. HAVE GUSTY WINDS AND SMALL HAIL IN THE OHIO ZONES WED EVENING...WITH CONTINUED MENTION THERE INTO NE KY IN THE HWO FOR POSSIBLE SVR AND EXCESS WATER. ACTIVITY DIMINISHES WED NT IN THE E WITH LOSS OF HEATING...SO LEADING EDGE OF LIKELY-PLUS POPS RETREATS W BEFORE ADVANCING E AGAIN EARLY THU MORNING. BLENDED GFS-NAM TIMING THU WITH WIDESPREAD SHOWERS AND SOME THUNDERSTORMS CROSSING THE AREA AS THE FRONT COMES THROUGH...INCLUDING SHOWERS FOR A SHORT TIME BEHIND THE FRONT. HAVE CLOSE TO AN INCH QPF DURING THE DAY THU SO WILL HAVE TO MONITOR THE WATER SITUATION IN RELATION TO THE EARLIER CONVECTION. PRECIPITATION MOVES OUT THU NT BUT THAT S/W ROTATING DOWN THE BACKSIDE OF THE L/W COMES UP THE E SIDE NEGATIVELY TILTED...SO THE CHANCE FOR SHOWERS INCREASES WITH THAT FEATURE FRI AFTERNOON. TEMPERATURES FOR THE MOST PART CLOSE TO GUIDANCE...BUT WORKED WITH HOURLY TEMPERATURES THU-FRI WITH THE COLD FRONT COMING THROUGH AND THEN THE BAROCLINIC ZONE SLUGGISHLY PUSHING ON THROUGH. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... MODELS AGREE ON HAVING THE SLOWLY PROGRESSIVE AND DEEP UPPER TROUGH MOVING ACROSS THE OHIO VALLEY FRIDAY NIGHT AND SATURDAY. THIS WILL PUSH A SECONDARY COLD FRONT EASTWARD ACROSS THE AREA FRIDAY NIGHT. ENOUGH UPPER SUPPORT AND MOISTURE WILL BRING AT LEAST SCATTERED RAIN SHOWERS AS THE FRONT PUSHES ACROSS. EVEN BEHIND THE FRONT...AT LEAST WIDELY SCATTERED SHOWERS ARE EXPECTED INTO SATURDAY IN THE WRAPAROUND COOLER AND MOIST FLOW UNDER THE UPPER TROUGH. THE BEST CHANCE FOR THESE POST FRONT WRAPAROUND SHOWERS WILL BE OVER THE NORTHERN AND CENTRAL MOUNTAINS WHERE SOME UPSLOPE COMPONENT TO THE FLOW WILL AID THE SHOWERS. SHOWERS TAPER OFF FROM WEST TO EAST SATURDAY AFTERNOON AND EVENING...AS THE UPPER TOUGH LIFTS OUT AND HIGH PRESSURE BUILDS IN. THIS WILL BRING DRY CONDITIONS FOR SUNDAY INTO EARLY NEXT WEEK. FOR TEMPERATURES...WITH THE MAIN POLAR VORTEX SITTING OVER EASTERN CANADA...A GENERAL WEST TO NORTHWEST FLOW ALOFT WILL BRING CANADIAN HIGH PRESSURE AND COOLER THAN NORMAL TEMPERATURES FOR THIS TIME OF YEAR DURING THIS PERIOD. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... VFR CONDITIONS PREVAILING THROUGH THE DAY. SCATTERED THUNDERSTORMS ARE LIKELY THIS AFTERNOON BEFORE BECOMING MORE ISOLATED IN NATURE OVERNIGHT. ISOLATED FOG COULD BE AN ISSUE AGAIN TONIGHT BUT COVERAGE SHOULD BE QUITE SPOTTY. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF THUNDERSTORM DISSIPATION IS DIFFICULT TO DETERMINE. FOG COVERAGE IS ALSO QUITE QUESTIONABLE DEPENDING ON WHEN CLOUDS ARRIVE FROM THE WEST. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z WEDNESDAY... IFR POSSIBLE IN CONVECTION NOW INTO THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/JMV/JW NEAR TERM...JW SHORT TERM...TRM LONG TERM...JMV AVIATION...JW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1106 AM EDT TUE MAY 13 2014 KYZ103-105-OHZ076-VAZ003-004-WVZ005>011-013>020-024>040-046-047- 141515- BOYD-LAWRENCE KY-WASHINGTON-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 1106 AM EDT TUE MAY 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A POSSIBILITY OF HIGH WATER ON STREAMS...CREEKS...AND RIVERS THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101-102-OHZ066-067-075-083>087-141515- GREENUP-CARTER-PERRY-MORGAN-ATHENS-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH- 1106 AM EDT TUE MAY 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND SOUTHEAST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE OHIO VALLEY ON WEDNESDAY. THERE IS A POSSIBILITY OF HIGH WATER ON STREAMS...CREEKS...AND RIVERS THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
139 PM EDT TUE MAY 13 2014
WVZ046-047-131830-
POCAHONTAS WV-RANDOLPH WV-
139 PM EDT TUE MAY 13 2014
...SPECIAL WEATHER STATEMENT FOR SOUTHERN RANDOLPH AND WESTERN
POCAHONTAS COUNTIES UNTIL 230 PM EDT...
AT 129 PM EDT...STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE
LOCATED ALONG A LINE FROM 23 MILES SOUTHEAST OF ELKINS TO ABOUT 10
MILES WEST OF MARLINTON...WHICH WERE NEARLY STATIONARY.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
THUNDERSTORMS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3866 7960 3866 7962 3862 7962 3855 7966
3808 8033 3810 8036 3812 8037 3825 8036
3875 7968 3869 7959
50SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
529 PM EDT TUE MAY 13 2014
WVZ015-018-025>030-034>039-132330-
BOONE WV-BRAXTON WV-CALHOUN WV-CLAY WV-FAYETTE WV-GILMER WV-
KANAWHA WV-LEWIS WV-LOGAN WV-NICHOLAS WV-RALEIGH WV-UPSHUR WV-
WEBSTER WV-WYOMING WV-
529 PM EDT TUE MAY 13 2014
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN UPSHUR...WEBSTER...
EASTERN WYOMING...EASTERN BOONE...BRAXTON...SOUTHEASTERN CALHOUN...
CLAY...FAYETTE...SOUTHEASTERN GILMER...SOUTHEASTERN KANAWHA...
LEWIS...EXTREME EASTERN LOGAN...NICHOLAS AND RALEIGH COUNTIES UNTIL
730 PM EDT...
AT 521 PM EDT...SCATTERED STRONG THUNDERSTORMS WITH VERY HEAVY RAIN
WERE LOCATED OVER THE WEST VIRGINIA MOUNTAINS FROM RANDOLPH COUNTY
SOUTHWARD TO WYOMING COUNTY...MOVING NORTHWEST AT AROUND 12 MPH.
THESE STORMS WILL CONTINUE NORTHWESTWARD OFF THE MOUNTAINS AND INTO
THE LOWLAND COUNTIES EAST OF THE I79 CORRIDOR THROUGH 730 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
THESE WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 132...I-79 BETWEEN MILE MARKERS 37 AND
95...THE WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 33 AND 86.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3748 8150 3778 8174 3809 8165 3853 8121
3858 8112 3862 8108 3864 8110 3917 8058
3917 8057 3851 8019 3825 8045 3808 8070
3809 8088 3807 8081 3804 8082 3799 8077
3793 8079 3745 8138 3745 8143
05The Charleston,WV radar (KRLX), 83 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
5 thunderstorm wind, 4 flash flood, 3 hail. Local standard time, as filed.
Rain estimated at around 2 inches in an hour caused the small streams feeding into the New River to flood. One example was Coal Run in Cunard. Small private bridges and culverts saw minor damage. Roads were flooded.
Trees were blown down onto Route 52.
Localized downpours over Grannys Creek from slow moving thunderstorm cells caused flooding along Route 4. The road was closed with 2 feet of water.
Downpours with maximum rains estimated at 2 inches in an hour caused minor flash flooding on small streams and runs in the central and eastern portion of the county. | |Bens Creek and Spring Fork flooded and closed roads near Wharncliffe. The lower reaches of Pigeion Creek and its runs flooded roads around Delbarton.
No structures were flooded.
Large branches were blown down.
A few trees fell. One fallen tree damaged a house.
Trees fell onto power lines.
Trees fell onto power lines.
A small cluster of showers and thunderstorms elongated north to south, moved north along the Route 250 corridor. Minor flash flooding occurred. Drainage and runoff issues in Belington caused a few evacuations.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506354, 506370, 506360, 506374, 506368, 506372, 506377, 506375, 506355, 506357, 506379, 506381.